Tornadoes · United States · Mississippi · 2005
F1 tornado, Church Hill, Mississippi, March 26, 2005
This F1 tornado ran 8.0 miles across Jefferson County on March 26, 2005, touching down at 6:15 PM CST and reaching 75 yards wide. It killed nobody, and did $70,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- March 26, 2005
- Touchdown
- 6:15 PM CST (00:15 UTC)
- Path length
- 8.0 miles (12.9 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- County
- Jefferson County
- Touchdown point
- 31.750, -90.970
- Lift-off point
- 31.780, -90.850
- Record number
- 653
What the Weather Service recorded
Another tornado developed just to the south of where the first northern Adams county tornado tracked. This tornado first touched down 3 miles north of the Pine Ridge Community and tracked north-northeast into Jefferson county where it dissipated 1 mile southeast of Church Hill. Dozens of trees were uprooted/snapped along the 8 mile path across northern Adams and southwest Jefferson counties.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
52 minutes of warning. NWS JAN issued a tornado warning for this county at 23:23 UTC, 52 minutes before the tornado touched down, in force until 00:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:09 UTC | 23:15 UTC | Severe Thunderstorm Warning | JAN |
| 23:05 UTC | 23:45 UTC | Tornado Warning | JAN |
| 23:23 UTC | 00:30 UTC | Tornado Warning | JAN |
| 23:49 UTC | 00:30 UTC | Tornado Warning | JAN |
| 00:32 UTC | 00:45 UTC | Tornado Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 05:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Mar 26, 3:05 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 26, 3:05 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 305 PM CST SAT MAR 26 2005 ...DANGEROUS SEVERE WEATHER OUTBREAK TONIGHT... .SHORT TERM...FOR LATE THIS AFTERNOON AND TONIGHT A DANGEROUS SEVERE WEATHER PATTERN IS SETTING UP FOR THE REGION. PARAMETERS ARE COMING TOGETHER AS A WARM FRONT IS PUSHING NORTH THROUGH THE REGION AND A POWERFULL UPPER LEVEL SHORTWAVE TROUGH APPROACHES FROM TEH WEST. BOUNDARY LAYER MOISTURE IS ON THE INCREASE...WITH THE VERY MOIST MARINE LAYER BEGINNING TO SURGE NORTH THROUGH SE LA AND SRN MS. THE MID TO UPPER LEVEL JET IS NOSING INTO SRN LA/SW MS THIS AFTERNOON. MODELS CONTINUE TO SHOW STRONG DESTABILIZATION FOR LATE THIS AFTERNOON...850 MB THETAE VALUES NEAR 340 K WILL MOVE INTO SOUTHERN PORTIONS OF THE AREA BY THIS EVENING. SATELLITE IMAGERY INDICATES STRONG SHORTWAVE IMAGERY POISED TO TRACK INTO THE REGION LATE THIS AFTERNOON INTO TONIGHT. SEVERE WEATHER POTENTIAL WILL INCREASE ALONG AND SOUTH OF THE WARM FRONT THIS AFTERNOON AND TONIGHT. THE LAPSE RATES REMAIN HEALTHY SO THE POTENTIAL FOR HAIL...DAMAGING WINDS AND TORNADOES REMAIN GOOD FOR THE REGION. THE TORNADO AND DAMAGING WIND POTENTIAL WILL DECREASE FROM WEST TO EAST AFTER MIDNIGHT. AT THIS TIME THE MOST LIKELY PERIOD FOR SEVERE STORMS LOOKS TO BE FROM THE LATE AFTERNOON THROUGH 3 AM. SUPERCELLS WILL BE LIKELY WITH DAMAGING WIND...LARGE HAIL AND TORNADIC DEVELOPMENT.A PRIMED AIR MASS WILL BE IN PLACE WHEN DYNAMICS INTENSIFY THIS EVENING. LOW LEVEL FLOW WILL STRENGTHEN IN RESPONSE TO THE SURFACE LOW CENTER THAT WILL MOVE INTO CENTRAL LA BY SUNSET AND LIFT NWD ACROSS THE FORECAST AREA DURING THE NIGHT. THE UPPER JET...JET CORE MAX WINDS FORECAST AROUND 150 KTS...IS EXPECTED TO INTENSIFY AS IT PUSHES NEWD INTO THE REGION TONIGHT AND 850 MB FLOW INCREASES TO 35-40 KTS. A MIDLEVEL JET OF AROUND 90 KNOTS WILL COME IN ON THE BACK OF THE STORM SYSTEM EARLY SUNDAY. FOR SUNDAY... DURING THE DAY SUNDAY THE ASSOCIATED CLOSED UPPER LOW WILL PASS OVER THE REGION. COOL MIDLEVEL TEMPS(-15 TO NEAR -20C) WILL BRING THE POSSIBILITY OF HAIL WITH THE SCATTERED THUNDERSTORMS. THIS WILL CONTINUE SOME DECENT LAPSE RATES ACROSS THE REGION. ALSO EXPECT SOME WRAP AROUND CLOUDS WITH THIS SYSTEM. WILL INCREASE POPS SOME ACROSS THE REGION. DESPITE THE DRYING AIRMASS ACROSS THE LOWER MISSISSIPPI VALLEY...LARGE SCALE QG FORCING ASSOCIATED WITH THE UPPER-LEVEL SYSTEM MAY PROVIDE SOME AID FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS OUR AREA THROUGH THE DAY SUNDAY. MODELS DO POINT TO SOME GUSTY WINDS MIXING DOWN DURING THE DAY ON SUNDAY AND WILL CONTINUE WITH GUSTS OF AROUND 30 MPH. IN LIGHT OF THE DANGEROUS SCENARIO TAKING SHAPE FOR TONIGHT...WILL LET LATER SHIFTS CONSIDER THE WIND SITUATION FOR ON ANY POSSIBLE LAKE WIND ADVISORY THAT MAY BE NEEDED./17/ SUNDAY NIGHT AND MONDAY... EXPECT THE MID LEVEL COLD CORE TO TRAVERSE THE FORECAST AREA SUNDAY NIGHT. STRONG HEIGHT FALLS ASSOC WITH THE TROUGH PASSAGE WILL SQUEEZE OUT LIGHT RAIN OR DRIZZLE OVER MUCH OF THE FORECAST AREA. EXPECT STRONG SUBSIDENCE WILL PREVENT STRATUS FROM HANGING AROUND TO LONG MONDAY. /EC/ .LONG TERM...12Z GFS SHOWS SOME UNCERTAINTY IN HANDLING THE MID WEEK STORM SYSTEM. THERE ARE SOME INDICATIONS THAT A MID LEVEL SHORTWAVE TROUGH COULD INCITE ENOUGH WARM ADVECTION AND LIFT TO BRING RAIN CHANCES AS EARLY AS WEDNESDAY...SO HAVE INTRODUCED RAIN CHANCES FOR WEDNESDAY NIGHT...DID NOT WANT TO BREAK MUCH FROM CONTINUITY AND GO EARLIER THAN THAT. OTHERWISE...THERE ARE INIDICATIONS FOR A SIGNIFICANT STORM SYSTEM TO AFFECT THE FORECAST AREA SOMETIME AROUND THE THURSDAY TIME FRAME. GIVEN ALL THE ATTENTION ON THE CURRENT SEVERE WEATHER EVENT...WILL FOREGO ANY MENTION OF THE SYSTEM IN THE HWO. IT APPEARS NEXT WEEKEND WILL SEE THE WEATHER DRY OUT. /EC/ && .AVIATION... HAVE PUT IN GR -(LARGE HAIL POTENTIAL) IN TAFS ALONG WITH GUSTS OF 25-50KNTS WITH SEVERE STORMS. KEPT IFR CONDITIONS WITH CONVECTION. STORMS SHOULD DECREASE FROM WEST TO EAST WELL AFTER MIDNIGHT. MAY HAVE SMALL HAIL IN TAF SITES ON SUNDAY WITH THE PASSAGE OF THE COOL UPPER LOW. /17/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM: 17 LONG TERM: EC
Hazardous weather outlook, Mar 26, 2:41 PM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 241 PM CST SAT MAR 26 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 272041- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 241 PM CST SAT MAR 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... NUMEROUS SEVERE THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANASAS AND MUCH OF CENTRAL MISSISSIPPI FOR TONIGHT. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL OCCUR WITH SEVERE STORMS THAT DEVELOP ANYWHERE IN THE REGION FOR TONIGHT. A WARM FRONT WILL LIFT TO THE NORTH THROUGH MUCH OF THE OUTLOOK AREA BY THIS EVENING. COPIOUS AMOUNTS OF GULF MOISTURE THAT WILL SURGE INLAND BEHIND THE FRONT WILL SIGNIFICANTLY DESTABILIZE THE AIR MASS. WIND FLOW WILL INTENSIFY THROUGH THE ATMOSPHERE LATER THIS AFTERNOON INTO TONIGHT TO INCREASE WIND SHEAR...AN ESSENTIAL INGREDIENT TO SUPERCELL THUNDERSTORM DEVELOPMENT. AS A STRONG JET STREAM CORE PUNCHES INTO THE REGION THIS EVENING AND A DEEP LOW PRESSURE SYSTEM LIFTS ACROSS THE AREA..STRONG DYNAMICS WILL SUPPORT DEEP CONVECTION ACROSS THE REGION. THERE IS A GOOD POTENTIAL FOR LARGE HAIL AND TORNADOES ACROSS THE WHOLE FORECAST AREA THROUGH TONIGHT. THE CHANCES OF SEVERE WEATHER WILL DECREASE AFTER MIDNIGHT FROM WEST TO EAST. ON SUNDAY THERE WILL THE POTENTIAL OF SOME STRONG THUNDERSTORMS WITH HAIL AS THE UPPER LEVEL SYSTEM PASSES OVERHEAD. PLEASE STAY TUNED TO YOUR NATIONAL WEATHER SERVICE IN JACKSON FOR FURTHER UPDATES ON THIS DEVELOPING SEVERE WEATHER SITUATION. ...FLOODING... PERIODS OF HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON AND TONIGHT. PONDING WATER CAN BE EXPECTED ON ROADWAYS AND IN LOW LYING AREAS IN THE VICINITY OF STORMS. RAINFALL INTENSITY WILL DECREASE FROM THE WEST AROUND MIDNIGHT BUT PERIODS OF HEAVIER RAINFALL CAN BE EXPECTED THROUGH MUCH OF THE NIGHT FOR EAST MISSISSIPPI AREAS. ...NON PRECIPITATION... AS THE UPPER LEVEL SYSTEM PASSES OVERHEAD DURING THE DAY SURFACE WINDS WILL INCREASE WITH SUSTAIN WINDS OF 15 MPH WITH GUSTS OF AROUND 30 MPH DURING MAINLY THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 26, 5:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
559 PM CST SAT MAR 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND DMG 2 W RAYMOND 32.26N 90.46W
03/26/2005 HINDS MS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED TREES DOWN AROUND 7 MILES
SOUTH OF THE INTERSECTION OF HIGHWAY 467 AND NATCHEZ
TRACE PARKWAY.
&&
CAW/CABLocal storm report, Mar 26, 6:02 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
602 PM CST SAT MAR 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 6 W FAYETTE 31.71N 91.16W
03/26/2005 0.88 INCH JEFFERSON MS AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTED NICKEL SIZED HAIL AROUND
THE CITY OF CHURCH HILL ABOUT 6 MILES WEST OF FAYETTE.
&&
CAW/CABLocal storm report, Mar 26, 6:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
606 PM CST SAT MAR 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND DMG 2 W RAYMOND 32.26N 90.46W
03/26/2005 HINDS MS FIRE DEPT/RESCUE
VOLUNTEER FIREMAN REPORTED HOUSE DAMAGE ON OLD PORT
GIBSON ROAD ABOUT 2 MILES WEST OF THE CITY OF RAYMOND.
&&
CAW/CABSpecial weather statement, Mar 26, 6:06 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 606 PM CST SAT MAR 26 2005 LAZ007>009-015>016-023>026-MSZ018>019-025>053-270500- CATAHOULA LA-CONCORDIA LA-EAST CARROLL LA-FRANKLIN LA- MADISON LA-MOREHOUSE LA-RICHLAND LA-TENSAS LA- WEST CARROLL LA-ATTALA MS-BOLIVAR MS-CARROLL MS- CHOCTAW MS-CLAIBORNE MS-CLAY MS-GRENADA MS-HINDS MS- HOLMES MS-HUMPHREYS MS-ISSAQUENA MS-KEMPER MS- LAUDERDALE MS-LEAKE MS-LEFLORE MS-LOWNDES MS- MADISON MS-MONTGOMERY MS-NESHOBA MS-NEWTON MS- NOXUBEE MS-OKTIBBEHA MS-RANKIN MS-SCOTT MS-SHARKEY MS- SUNFLOWER MS-WARREN MS-WASHINGTON MS-WEBSTER MS- WINSTON MS-YAZOO MS- TORNADO WATCH NUMBER 88 REMAINS VALID UNTIL 11 PM CST FOR THE FOLLOWING AREAS IN LOUISIANA THIS WATCH INCLUDES 9 COUNTIES IN NORTHEAST LOUISIANA CATAHOULA CONCORDIA EAST CARROLL FRANKLIN MADISON MOREHOUSE RICHLAND TENSAS WEST CARROLL IN MISSISSIPPI THIS WATCH INCLUDES 31 COUNTIES IN CENTRAL MISSISSIPPI ATTALA CHOCTAW HINDS HOLMES HUMPHREYS LEAKE MADISON RANKIN SCOTT YAZOO IN EAST CENTRAL MISSISSIPPI KEMPER LAUDERDALE NESHOBA NEWTON NOXUBEE WINSTON IN NORTH CENTRAL MISSISSIPPI CARROLL GRENADA LEFLORE MONTGOMERY WEBSTER IN NORTHEAST MISSISSIPPI CLAY LOWNDES OKTIBBEHA IN NORTHWEST MISSISSIPPI BOLIVAR SUNFLOWER WASHINGTON IN SOUTHWEST MISSISSIPPI CLAIBORNE IN WEST CENTRAL MISSISSIPPI ISSAQUENA SHARKEY WARREN THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON... VICKSBURG...GREENWOOD...WEST POINT...COLUMBUS...TALLULAH... BASTROP...ROLLING FORK...ANGUILLA...KOSCIUSKO...PEARL...BRANDON... RICHLAND...FOREST...MORTON...RAYVILLE...DELHI...CARTHAGE... YAZOO CITY...JACKSON...PORT GIBSON...MACON...BROOKSVILLE... NEWTON...UNION...DECATUR...CONEHATTA...GRENADA...STARKVILLE... LAKE PROVIDENCE...PHILADELPHIA...PEARL RIVER...WINONA... INDIANOLA...RULEVILLE...VAIDEN...NORTH CARROLLTON...CARROLLTON... MERIDIAN...CLEVELAND...WINNSBORO...ACKERMAN...WEIR...EUPORA... MABEN...MATHISTON...DURANT...TCHULA...LEXINGTON...PICKENS... GOODMAN...BELZONI...ISOLA...GREENVILLE...MAYERSVILLE... LOUISVILLE...OAK GROVE...EPPS...DE KALB...SCOOBA...VIDALIA... FERRIDAY...WEST FERRIDAY...JONESVILLE...HARRISONBURG... NEWELLTON...ST. JOSEPH AND WATERPROOF MSZ054>066-072>074-270300- ADAMS MS-CLARKE MS-COPIAH MS-COVINGTON MS-FORREST MS- FRANKLIN MS-JASPER MS-JEFFERSON MS-JEFFERSON DAVIS MS- JONES MS-LAMAR MS-LAWRENCE MS-LINCOLN MS-MARION MS- SIMPSON MS-SMITH MS- TORNADO WATCH NUMBER 87 REMAINS VALID UNTIL 9 PM CST FOR THE FOLLOWING AREAS IN MISSISSIPPI THIS WATCH INCLUDES 16 COUNTIES IN CENTRAL MISSISSIPPI COPIAH SIMPSON SMITH IN EAST CENTRAL MISSISSIPPI CLARKE JASPER IN SOUTH CENTRAL MISSISSIPPI JEFFERSON DAVIS LAWRENCE LINCOLN MARION IN SOUTHEAST MISSISSIPPI COVINGTON FORREST JONES LAMAR IN SOUTHWEST MISSISSIPPI ADAMS FRANKLIN JEFFERSON THIS INCLUDES THE CITIES OF...BROOKHAVEN...NATCHEZ...MAGEE... MENDENHALL...TAYLORSVILLE...RALEIGH...CRYSTAL SPRINGS... HAZLEHURST...WESSON...LAUREL...BAY SPRINGS...HEIDELBERG... QUITMAN...STONEWALL...SHUBUTA...FAYETTE...PRENTISS...BASSFIELD... MONTICELLO...NEW HEBRON...COLUMBIA...WEST HATTIESBURG... LUMBERTON...PURVIS...COLLINS...MOUNT OLIVE...BUDE...ROXIE... MEADVILLE AND HATTIESBURG 50
Local storm report, Mar 26, 6:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CST SAT MAR 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG BENTONIA 32.65N 90.37W
03/26/2005 YAZOO MS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED TREES AND POWER LINES DOWN AND
CARS BLOWN OFF OF ROADS IN THE CITY OF BENTONIA.
&&
CAW/CABLocal storm report, Mar 26, 6:12 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
612 PM CST SAT MAR 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 5 N ROSE HILL 32.22N 88.99W
03/26/2005 0.75 INCH JASPER MS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED PENNY SIZED HAIL ABOUT 5 MILES
NORTH OF THE CITY OF ROSE HILL.
&&
CAW/CABThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
0.3 hours before the tornado, 100 km from the path. March 27, 2005.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -21 J/kg
- Surface CAPE
- 435 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 7.5 K/km
Jackson, MS (KJAN), 12:00Z
11.7 hours after it, 100 km from the path. March 27, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -82760 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 3.5 K/km
The radar
The Jackson/Brandon,MS radar (KDGX), 104 km away, was scanning. The volume nearest the touchdown began at 00:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of March 26, 2005
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 26 | 5:34 PM CST | F0 | Concordia Parish, LA | 1.0 | 75 | $10,000 | ||
| March 26 | 5:36 PM CST | F1 | Adams, MS | 8.0 | 75 | $140,000 | ||
| March 26 | 5:40 PM CST | F1 | Adams, MS | 8.0 | 75 | $500,000 | ||
| March 26 | 6:27 PM CST | F1 | Claiborne, MS | 2.0 | 75 | $20,000 | ||
| March 26 | 6:40 PM CST | F1 | Claiborne, MS | 4.5 | 75 | $20,000 | ||
| March 26 | 8:43 PM CST | F1 | Jefferson Davis, MS | 2.0 | 75 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.